Gabapentin, a drug used to manage neuropathic (nerve) pain in palliative care, has been associated with a rare risk of severe respiratory depression even without concomitant opioid medicines. Patients with compromised respiratory function, respiratory or neurological disease, renal impairment, concomitant use of central nervous system (CNS) depressants, and elderly people might be at higher risk of experiencing severe respiratory depression. Dose adjustments might be necessary in these patients.
Advice for healthcare professionals:
- be aware of the risk of CNS depression, including severe respiratory depression, with gabapentin
- consider whether dose adjustments might be necessary in patients at higher risk of respiratory depression, including elderly people, patients with compromised respiratory function, respiratory or neurological disease, or renal impairment, and patients taking other CNS depressants
report any suspected adverse reactions on a Yellow Card
For more information click here
- Derian House Professional Open Day
- Northwest Children’s Palliative Care Network Conference 2018